I've been on antidepressants on and off since I was 13. That's a long time. But you know what? They make my life a million times better. Maybe I'll come off them one day, maybe I won't. But until I come to that decision for myself, you'll have to pry them from my confident and optimistic hands.
There are side-effects to being on antidepressants, of course there are. Over the years I've been on lots of different types of pills, which means I've experienced a wide range. There was the pill that gave me kinaesthesia (a fancy word to say I couldn't sit still for more than, oh, a second); there was the pill that gave me night sweats, increasing my laundry load tenfold; and then there was the pill that gave me weird electrical ticks in my brain every time I was more than a few hours late taking it.
Some of these side-effects have been so disruptive that my GP and I have agreed it would be best to put me on a different antidepressant (the kinaesthesia-inducing pill left me useless at doing literally anything productive besides walking really fast up and down hallways). But no side-effect has been severe enough to make me think about coming off antidepressants altogether. None except the sex thing.
Because, as lots of people on antidepressants will tell you, antidepressants can play havoc with both your libido and your ability to achieve orgasm. And it's really, REALLY annoying.
Luckily for me, the pill I’m on now, duloxetine, an SNRI (serotonin and norepinephrine reuptake inhibitor – most common antidepressants are SSRIs), is far from the worst offender. In the past, on different medication, I've had periods where my libido flatlined and orgasms were about as easy to come by as front row tickets for a Michelle Obama talk. It was rubbish.
From talking to my friends who are also on antidepressants (we’re millennial women, we all are), I know I’m not the only one who's struggled with this. And knowing that is what’s stopped me from going crazy. It’s allowed me to speak to my long-term partner about my issues and help us reach a place where we can figure the situation out together. And we do.
Most of the time.
It's not just me and my friends (in case you're imagining one spectacularly dysfunctional group of women): "[Antidepressants] killed [my libido] so badly that at one point I pondered if I was asexual, despite a healthy sex drive before them," Amy, a writer, tells me on Twitter.
Victoria DMs me: "I went on sertraline and basically became celibate for a year due to zero interest in sex/not being able to feel ANYTHING at all. I was 21 and had just come out of a longish relationship so I was kind of hoping I'd be able to have 'fun' but those tablets said otherwise." Faye* drops me an email agreeing. "Once I was on [antidepressants] I felt better in my mind but I had zero desire for sex, or even masturbation."
"Antidepressants work by affecting the levels of certain chemicals that work in the brain," explains Dr Kathryn Basford, a GP at Zava, an online doctor. "This helps when it comes to mood, but some of these chemicals also play into the normal sexual cycle. So adjusting the chemical levels can affect levels of desire, the feelings of arousal and even orgasm."
However, somewhat ironically, depression and anxiety can also cause a low libido – so in some cases, it's tough to know which came first. "Importantly," she says, "there haven’t been any studies on whether people who don’t have depression and who take antidepressants have the same levels of these side-effects."
It is for this reason that there are no exact numbers on how many antidepressant takers are affected. Some antidepressants (sertraline, fluoxetine) list female sexual dysfunction as an "uncommon" side-effect; citalopram lists abnormal orgasm as a "common" side-effect. One especially frustrating review paper says that anywhere from "25%–73%" of people (men and women) being treated with SSRIs experience some form of sexual dysfunction.
From conversations I've had though, for those it is affecting, it's affecting them deeply. "My boyfriend and I didn’t have sex for two years," Faye, who now works in the adult film industry, tells me. "It ended my seven-year relationship. He didn’t feel fulfilled sexually or romantically. I was frustrated that I had no sexual urges and understood this to mean that I was no longer in love with him or sexually attracted to him."
Rachel, another woman I chat to on Twitter, paints an equally serious picture. "My partner gets upset when I tell him I’m not in the mood. It’s a struggle every day to maintain a physical relationship when you have a mental health issue."
For those not in relationships, things aren't any simpler. "I find a potential sexual partner can be very keen to get down to that kind of thing and I’m just a bit like 'meh'," Ellie, a blogger who is on the dating scene, tells me. "I’m happy to go with it and have never felt forced but as soon as things start heating up, I’m just not as passionate about it as them because my emotions are numbed."
So what can be done?
"I didn’t want to stop taking the antidepressants because they were making me feel better mentally but the lack of any sexual urge was making me feel rubbish and abnormal," says Faye, summing up the unfortunate Catch-22 situation people in this position face. For the first time in a long time, their antidepressants might be helping them feel good again – but the guilt and the frustration they may experience over not feeling sexual could work to undo that.
Unfortunately, there is no magic fix. Dr Basford recommends taking the time out to talk to your doctor about it. "Your GP can check how your mood is currently, and if the medication is working for you. They can also assess if there are any other health problems that might be contributing to your symptoms."
For some women, just a short time on antidepressants, or a short time on a higher dosage, can be enough – your GP can help you determine whether you're at that point, hopefully leading to the problem solving itself. If you're new to antidepressants, Dr Basford recommends checking back in after a couple of months, as some side-effects only last for a limited time.
The internet is full of not-necessarily-helpful tips. Some recommend stopping medication for a few days before sex but Dr Basford says this could be dangerous as "people can experience withdrawal symptoms". Splitting up a dosage (ie taking half your dose after sex) would be "unlikely to help" as medication stays in your body for more than a day.
Whatever you decide to do, if it involves your medication, speak to your GP first. Cutting down or coming off medication abruptly can be catastrophic.
Outside of adjusting medication, people have found other ways to deal. "I personally find that getting to know my dates in a sexual way, without having sex, builds my confidence and intensifies the urge to want to sleep with them," says Ellie. She recommends sexy messages or snaps while you're in the texting stage to "build the sexual tension and excitement".
"Also," she says, "feeling confident with your appearance is essential. Wear makeup if you want, wear nice underwear and make yourself feel good to boost your self-esteem before going into things."
I can attest that these things help in a longer term relationship too. But most importantly, as with most things, it's the communication that is key. You might think an honest chat about how you're not feeling sexy might hinder things, but what's worse are the missed cues, hurt feelings and misunderstandings that could result from staying quiet.
Dr Basford even recommends getting professionals involved. "Talking therapies such as CBT or sex therapy can be very helpful. Couples therapy can also help if this is having an effect on your relationship and to help a partner understand."
What is and what remains the most important thing though, is that you're happy. And if your medication is helping you achieve a positive state of mind, then that's a hugely important milestone that you need to focus on and feel proud of yourself for reaching. You can figure the other stuff out later.
*Names have been changed